Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 20, 2005

June 20, 2005 · NWS MPX · 9 events in 7 counties and zones

8 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 2:15 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 2:15 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT MON JUN 20 2005

.DISCUSSION...
CONVECTION ACROSS NORTHERN MN VCNTY SURFACE WARM FRONT ALSO BEING
HELPED ALONG BY WEAK MID LEVEL TROUGH.  THESE STORMS HAVE BEEN
SHOWING A VERY SLOW SAG SOUTH ALONG 1000-500 MB THICKNESS FIELD AND
COULD WORK INTO OUR CWA AROUND DAYBREAK.  A BIT OF A TROPICAL
CONNECTION SHOWN IN WATER VAPOR IMAGERY OUT OF THE 4 CORNERS AREA
WITH PWATS OF 1.5 INCHES OR MORE INTO MN.  SURFACE FRONT WILL SAG
INTO CENTRAL MN LATER TODAY WITH ANOTHER ROUND OF THUNDERSTORMS
POSSIBLE.  RATHER HIGH SBCAPE AROUND 2500 J/KG VINCINTY FRONT.
HOWEVER BEST 0-6 KM BULK SHEAR MAINLY ALONG CANADIAN BORDER IN
STRONGER MID LEVEL WIND FIELD.  SURFACE WINDS ALONG FRONTAL BOUNDARY
ALSO QUITE WEAK THIS AFTERNOON/EVENING.  WILL CONTINUE WITH 30-40
PERCENT POPS FOR THIS AFTERNOON/EVENING.  SOME DIFFERENCES BETWEEN
GFS AND NAM ON TUESDAY WITH NAM SAGGING FRONT INTO S IA BY 00Z WED
AND GFS HOLDING IT NEAR MN/IA BORDER...WITH NEITHER MODEL HAVING
VERY GOOD RUN TO RUN CONTINUITY.  THUS...NOT A LOT OF CONFIDENCE IN
WHERE PRECIP MAX WILL BE.  AS THIS SYSTEM MOVES THRU SOUTHERLY FLOW
ONCE AGAIN QUICKLY RETURNS LATE WED/THURS AHEAD OF NEXT SYSTEM
COMING THRU THE DAKOTAS TOWARD NW MN.  IN THE TEMPERATURE
DEPARTMENT...A SLIGHT COOLING FOR TUESDAY MAINLY NE CWA AS CANADIAN
HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...THEN WARMER AGAIN BY
WEDNESDAY.

LONGER TERM...THURSDAY THROUGH SUNDAY
MODELS PRETTY CONSISTENT WITH REGARD TO LATE IN THE WEEK.
OPERATIONAL GFS ALSO IN DECENT AGREEMENT AND UKMET AND ECMWF...AND
LOOKS PRETTY CLOSE TO ENSEMBLE MEAN. SPAGHETTI PLOTS NOT AVAILABLE
YET. LOOKS LIKE BOUNDARY DRIFTS SOUTHWARD ACROSS CWA THURSDAY INTO
FRIDAY. SOME HINT THAT MID LEVEL TEMPS MIGHT BE TOO WARM FOR PRECIP
ON THURSDAY BUT FRONT WILL BE IN AREA...AND LATE NIGHT MCS POSSIBLE
SO WILL HANG ON TO SMALL POPS IN EASTERN COUNTIES THURSDAY...BEFORE
WESTERN PORTION OF FRONT LIFTS BACK NORTHWARD THURSDAY NIGHT OR
FRIDAY...WITH STORMS POSSIBLE OVER ENTIRE AREA. UPPER TROUGH GOES BY
LATE FRIDAY...WITH NICE UPPER RIDGING FOR THE WEEKEND BEFORE NEXT
WEST COAST TROF TAKES SHAPE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

PAULSON/KRAUSE
Hazardous weather outlook, Jun 20, 7:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 AM CDT MON JUN 20 2005

MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023-024-211100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
800 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MNZ042>045-052-053-WIZ014>016-025>028-211100-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS-
MORRISON-PEPIN-POLK-RUSK-TODD-
800 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY
RAIN COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

RJN

In the hours before

Local storm report, Jun 20, 11:43 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     4 SW EVANSVILLE         45.97N 95.74W
06/20/2005                   DOUGLAS            MN   TRAINED SPOTTER

            FOUR INCH DIAMETER BRANCHES DOWN.

1039 AM     FUNNEL CLOUD     8 N KENSINGTON          45.89N 95.70W
06/20/2005                   DOUGLAS            MN   PUBLIC

            REPORTED NEAR COUNTY ROADS 25 AND 56, BY COUNTY WORKER.

1045 AM     FUNNEL CLOUD     7 W ALEXANDRIA          45.87N 95.52W
06/20/2005                   DOUGLAS            MN   PUBLIC

            REPORTED NEAR COUTNY ROADS 114 AND 27.

1100 AM     TSTM WND GST     HEWITT                  46.32N 95.09W
06/20/2005  71 MPH           TODD               MN   PUBLIC

            MEASURED WITH ANEMOMETER.

1122 AM     HAIL             3 W LONG PRAIRIE        45.98N 94.93W
06/20/2005  0.75 INCH        TODD               MN   FIRE DEPT/RESCUE

1151 AM     HAIL             4 N BROOTEN             45.56N 95.12W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

1156 AM     HAIL             ALBANY                  45.63N 94.57W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

1205 PM     HAIL             5 S PENNOCK             45.07N 95.18W
06/20/2005  1.00 INCH        KANDIYOHI          MN   TRAINED SPOTTER

1205 PM     HAIL             1 E SUNBURG             45.35N 95.22W
06/20/2005  0.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

1220 PM     HAIL             WAITE PARK              45.55N 94.22W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

1220 PM     HAIL             ST JOSEPH               45.57N 94.32W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

1221 PM     TSTM WND GST     WILLMAR                 45.12N 95.05W
06/20/2005  58 MPH           KANDIYOHI          MN   ASOS

            MEASURED BY WILLMAR ASOS

1226 PM     HAIL             WILLMAR                 45.12N 95.05W
06/20/2005  0.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

1232 PM     HAIL             ST CLOUD                45.55N 94.17W
06/20/2005  1.00 INCH        STEARNS            MN   TRAINED SPOTTER

            PROFESSOR WEISMAN

1237 PM     TSTM WND DMG     2 SSW CLEARWATER        45.38N 94.06W
06/20/2005                   WRIGHT             MN   PUBLIC

            TOP HALF OF CHICKEN BARN BLOWN OFF. OCCURED NEXT DOOR TO
            18017 17TH AVE IN LINDEN TOWNSHIP

&&

AJZ
Local storm report, Jun 20, 11:49 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1249 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             WILLMAR                 45.12N 95.05W
06/20/2005  0.75 INCH        KANDIYOHI          MN   FIRE DEPT/RESCUE

1227 PM     TSTM WND DMG     ATWATER                 45.14N 94.78W
06/20/2005                   KANDIYOHI          MN   FIRE DEPT/RESCUE

            POWER LINE KNOCKED DOWN.

&&

AJZ
Local storm report, Jun 20, 11:50 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     ST CLOUD                45.55N 94.17W
06/20/2005                   STEARNS            MN   TRAINED SPOTTER

            1 TO 2 INCH BRANCHES DOWN.

&&

GJERDINGEN
Local storm report, Jun 20, 11:51 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             10 S ST CLOUD           45.41N 94.17W
06/20/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 20, 11:55 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     BIRD ISLAND             44.76N 94.89W
06/20/2005                   RENVILLE           MN   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

GJERDINGEN
Local storm report, Jun 20, 12:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             7 W ZIMMERMAN           45.44N 93.74W
06/20/2005  0.75 INCH        SHERBURNE          MN   TRAINED SPOTTER

            OCCURRED 2 MILES WEST OF ORROCK.

1248 PM     TSTM WND GST     7 W ZIMMERMAN           45.44N 93.74W
06/20/2005  70 MPH           SHERBURNE          MN   TRAINED SPOTTER

            WINDS ESTIMATED DUE TO LARGE DUMP TRUCK FORCED OFF THE
            ROAD. EVENT OCCURRED 2 MILES WEST OF ORROCK.

&&

AJZ

The radar

The Minneapolis radar (KMPX), 81 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
June 20, 12:30 PM CST
Where
St. Croix County, 1 mi E of Roberts
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.983, -92.550

Trees were downed.

Thunderstorm Wind, Polk

When
June 20, 1:10 PM CST to 1:30 PM CST
Where
Polk County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.467, -92.517

Trees were downed in Apple River Township, on 190th Street in Eureka, on 120th Avenue west of 120th Street on the border of Lincoln and Apple River townships, on 260th Avenue in Laketown, and on 210th Avenue east of Highway 35 in Milltown. A section of roof was removed from a building and trees were downed in Sterling Township. Power lines were downed onto Maryland Avenue in St. Croix Falls, in Luck, on Main Street in Centuria, and along 230th Avenue in Eureka Township. In Richardson a 6 inch diameter tree was blown over onto a small utility shed.

Hail, Polk

When
June 20, 1:15 PM CST
Where
Polk County, St Croix Falls
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.400, -92.650

Thunderstorm Wind, Barron

When
June 20, 1:25 PM CST
Where
Barron County, Rice Lake
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.500, -91.733

A wind gust of 65 MPH was recorded by a spotter.

Thunderstorm Wind, Pierce

When
June 20, 1:25 PM CST
Where
Pierce County, Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.750, -92.817

A tree was downed onto a boat.

Thunderstorm Wind, Pierce

When
June 20, 1:46 PM CST
Where
Pierce County, 5 mi SE of River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -92.567

A tree was downed onto 690th in River Falls Township.

Thunderstorm Wind, Dunn

When
June 20, 2:15 PM CST
Where
Dunn County, Cedar Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -91.883

A 2 foot diameter tree was downed.

Thunderstorm Wind, Chippewa

When
June 20, 2:15 PM CST
Where
Chippewa County, 1 mi N of Jim Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -91.267

A downed tree blocked a road.

Thunderstorm Wind, Eau Claire

When
June 20, 2:15 PM CST to 2:30 PM CST
Where
Eau Claire County, Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -91.483

Several power lines were downed. A 6 inch diameter tree limb fell onto a truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462346, 5462347, 5462348, 5462349, 5462350, 5462351, 5462352, 5462353, 5462354.